Hail, Barron
- When
- August 28, 1:00 AM CST
- Where
- Barron County, Barronett
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.630, -92.000
A cold frontal boundary was the catalyst for a string of severe thunderstorms across portions of West Central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cold frontal boundary was the catalyst for a string of severe thunderstorms across portions of West Central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 27, 8:50 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 950 PM CDT MON AUG 27 2007 .UPDATE... SFC BASED CONVECTION INHIBITED EARLIER AS CAP WAS VICTORIOUS. 00Z UPPER AIR ANALYSES VERIFIED THIS SHOWING A MID LEVEL WARM POCKET OF 14C AT H7 DIRECTLY OVER THE AREA. SHORTWAVE COMING IN FROM SD THROUGH EARLY OVERNIGHT SHOULD COOL MID LEVEL TEMPS A BIT...WHICH COUPLED WITH LOW LEVEL JET SHOULD CONTINUE SEEING DEVELOPING CONVECTION FURTHER SOUTHWARD FROM CENTRAL MN. EXPECT THE MOST ORGANIZED AND GREATEST AREAL COVERAGE OF PRECIP TO BE IN CENTRAL MN AND WRN WI. ELEVATED INSTABILITY VALUES NEAR WHAT THEY WERE LAST NIGHT WITH A BIT MORE VIGOROUS LOW LEVEL JET...SO HAIL A POSSIBILITY. STORM MODE THUS FAR ON 88D AND 00Z RUC PARAMETERS WOULD INDICATE WIND THREAT SHOULD BE ISOLATED AND CONFINED TO ONLY THE MOST ORGANIZED STORMS. WITH FRONT BECOMING ALIGNED TO THE MEAN MID TO UPPER LEVEL FLOW...CAN SEE SOME THREAT OF HEAVY RAIN LATER TONIGHT AND INTO TUES AND EVEN TUES NIGHT /AS MENTIONED BELOW/. THE 00Z NAM...WHICH IS CONSISTENT...BRINGS THE REMNANT ALOFT ENERGY OF WHAT WAS HURRICANE DEAN AT ONE TIME NORTHEAST ALONG THE FRONT DURING THE LATE AFTN AND EVE ON TUES. OUTPUT QPF FROM THIS AND THE 21Z SREF WOULD FAVOR SRN AND SE MN TO SEE POSSIBLY A WIDESPREAD ONE INCH PLUS RAIN. WILL HAVE TO WATCH CLOSELY. && PREV DISCUSSION... /ISSUED 327 PM CDT MON AUG 27 2007/ DISCUSSION... FORECAST CONCERN NEAR TERM...CONVECTIVE DEVELOPMENT THIS EVENING ACROSS MN CWA. MPX 18Z SOUNDING SHOWING STRONG CAP IN PLACE OVER THE SOUTHERN 2/3RDS OF CWA. ELEVATED CONVECTION ALONG PERIPHERY OF CAPPING INVERSION...FAR NORTHERN SECTION OF THE CWA. THIS WILL RIDE EAST DURING THE EVENING. MODEL TRENDS INDICATE CAP/CINH WILL ERODE ALONG/VCNTY OF THE OUTFLOW BOUNDARY OVER THE AREA...AFFECTING MAINLY CENTRAL MN. QUESTION WHETHER ACTIVITY WILL BECOME ROOTED IN THE BOUNDARY LAYER. IF CONVECTION MANAGES TO FIRE...TORNADO POTENTIAL IS THERE AT LEAST THE FIRST FEW HOURS OF THE EVENING...ALONG WITH HEAVY RAIN...WIND AND LARGE HAIL. WILL MENTION THIS IN THE EVENING ACROSS CENTRAL PORTIONS OF THE STATE. ACTIVITY WILL LIKELY EVOLVE INTO MCS LATER TONIGHT AND AFFECT WESTERN WI. FRONT SLOW TO SAG OVER THE CWA TUESDAY...AND WILL HOLD ONTO LIKELY POPS OVER THE SOUTHEAST CWA. THUNDER THREAT DECREASES RAPIDLY BEHIND FRONT...WITH LITTLE IF ANY ELEVATED CAP INDICATED BEHIND FRONT INTO THE AFTERNOON. WITH CLOUDS/RAIN AROUND TUESDAY...WILL GO A LITTLE COOLER THAN MAV GUIDANCE VALUES. HYDRO WILL HAVE TO BE MONITORED TONIGHT INTO WISCONSIN AND FAR SOUTHEAST AS 1HR/3HR FFG IS QUITE LOW. SOME INDICATION ON SREF THAT FRONT WILL LINGER OVER THE FAR SOUTH INTO THE EVENING TUESDAY...SO WILL CONTINUE TO HOLD ONTO CHANCE POPS UNTIL ABOUT 06Z WED. THEN COOLER...DRIER AIR WILL WIN OUT FOR WEDNESDAY AND THURSDAY. LONGER TERM MODELS CONTINUE TO SHOW RIDGING ALOFT ACROSS THE REGION THROUGH THE WEEKEND. SOME INDICATION OF SHORT WAVE WORKING ACROSS NORTHER US/SOUTHERN CANADA LATER SUNDAY/MONDAY PERIOD WHICH WOULD BRING NEXT FRONTAL BOUNDARY INTO AT LEAST CENTRAL MN DURING THIS PERIOD. WILL MENTION SOME LOW POPS MOVING THROUGH CENTRAL/EASTERN PORTION OF AREA THEN. 00Z ECMWF WAS A BIT SLOWER ON FRONTAL MOVEMENT WITH THE AND 06Z GFS BRINGING INTO CENTRAL MN BY MONDAY. 00Z GFS ENSEMBLE MEAN WAS FASTER WITH FRONT AND ATTENDANT POPS. WARMING ON THE BACKSIDE OF THE RETREATING HIGH PRESSURE SHOULD WARM TEMPERATURES THROUGH THE 80S THROUGH THE LABOR DAY WEEKEND. && .AVIATION.../00Z TAFS/ CAPPED CONDITIONS...MOSTLY CLOUDY SKIES DURING THE DAY...AND VERY LITTLE UPPER LEVEL DIVERGENCE HAS EFFECTIVELY SHUT DOWN ANY APPRECIABLE CONVECTIVE OUTBREAK ACROSS MOST TAF SITES PRIOR TO 06Z. GFS ISENTROPIC ANAL EVEN SUGGESTING PRECIPITATION WILL BE SUPPRESSED PRIOR TO 12Z. DECIDED TO SPLIT THE DIFFERENCE AND INCLUDE CHANCE TSRA ACROSS MOST AIRPORTS BETWEEN 07 AND 12Z. BIGGEST NIGHTLY WEATHER PROBLEM WILL BE NON-CONVECTIVE MVFR CIGS AND VSBYS ACROSS THE REGION. FRONTAL BOUNDARY WILL TAKE ITS TIME MARCHING SE...AND SWEEP ACROSS MUCH OF MN AND WEST CENTRAL WI BY 20Z. LOOKS LIKE A POST FRONTAL MID LEVEL TROUGH WILL PROVIDE ENOUGH LIFT FOR A SECOND CHANCE OF CONVECTION DURING THE AFTN HOURS. EXPECT A RETURN TO VFR CIGS AND VSBYS BY 28/00Z TIME FRAME BEHIND SECONDARY TROF. SURFACE HIGH PRESSURE RIDGE WILL FILL IN BEHIND TROF...PROVIDING TOP NOTCH FLYING CONDITIONS FROM TUESDAY NIGHT INTO EVENING HOURS ON WED. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && DWE/AJZ/MTF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 835 PM CDT MON AUG 27 2007 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 290145- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 835 PM CDT MON AUG 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...REST OF TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AND TRACK ALONG AND NORTH OF THE INTERSTATE 94 CORRIDOR INTO THE OVERNIGHT HOURS. SOME OF THESE MAY BE SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND HEAVY RAIN. DAMAGING WINDS ARE POSSIBLE WITH THE MORE ORGANIZED THUNDERSTORMS. THE HEAVIEST RAIN POTENTIALLY LEADING TO FLASH FLOODING WOULD LIKELY BE SEEN AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL OVER NORTHERN IOWA AND SOUTHERN WISCONSIN...PROVIDING A FOCUS FOR ADDITIONAL RAINFALL OVER SOUTHERN MINNESOTA THROUGH TUESDAY NIGHT. THE FLOODING CONCERNS WILL CONTINUE THROUGH THIS TIME PERIOD...GENERALLY ALONG THE INTERSTATE 90 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL CONTINUE IN PORTIONS OF CENTRAL MINNESOTA WITHIN SEVERE THUNDERSTORM WATCHES. ACTIVATION IS NOW LESS LIKELY...BUT STILL MAY BE NEEDED ACROSS THE REMAINDER OF CENTRAL MINNESOTA AND WESTERN WISCONSIN KAT/MTF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 905 PM CDT MON AUG 27 2007 MNZ043>045-049>053-280400- BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-MORRISON-SHERBURNE-STEARNS- 905 PM CDT MON AUG 27 2007 ...SIGNIFICANT WEATHER ALERT FOR MORRISON...MILLE LACS...KANABEC... STEARNS...ISANTI...CHISAGO...SHERBURNE AND BENTON COUNTIES UNTIL 1100 PM CDT... AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF GARRISON TO 13 MILES NORTHWEST OF ALBANY...AND MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...HEAVY RAIN AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE SAUK RAPIDS...SARTELL... ROYALTON...RICE...RANDALL...PIERZ...ONAMIA...OGILVIE...ISLE... ISANTI...FOLEY...BRAHAM AND ALBANY. PEOPLE IN CENTRAL MINNESOTA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DWE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1029 PM CDT MON AUG 27 2007 MNZ041-042-280415- DOUGLAS-TODD- 1029 PM CDT MON AUG 27 2007 ...SIGNIFICANT WEATHER ALERT FOR TODD AND DOUGLAS COUNTIES UNTIL 1115 PM CDT... AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF OSAKIS...AND MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE CLARISSA AND BROWERVILLE. PEOPLE IN CENTRAL TODD AND NORTHEASTERN DOUGLAS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
135 AM CDT TUE AUG 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM TSTM WND GST REDWOOD FALLS 44.54N 95.11W
08/28/2007 M62 MPH REDWOOD MN ASOS
&&
KMEThe Duluth radar (KDLH), 135 km away, was scanning. The volume nearest the first event began at 07:01 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Tree down.
The River Falls street superintendent reported at least a dozen mature trees were toppled by the storm. This information reported by River Falls Journal.
Trees and power lines down.
One home received partial structural damage. Light poles and power lines were also reported down.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57152, 57170, 57171, 57166, 57173, 57178, 57179.